MAUDE Adverse Event Report: ZIMMER SWITZERLAND MANUFACTURING GMBH NCB, SCREW, 5.0, 85 MM; NCB PLATING SYSTEM

ZIMMER SWITZERLAND MANUFACTURING GMBH NCB, SCREW, 5.0, 85 MM; NCB PLATING SYSTEM
Model Number N/A
Medical Device Problem Codes Fracture (1260); Naturally Worn (2988); Migration (4003)
Health Effect - Clinical Codes Bone Fracture(s) (1870); Failure of Implant (1924)
Date of Event 02/01/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Concomitant medical products: ncb, femur plate, left, 5 holes, 167 mm; catalog#: 02.03260.105; lot#: unknown.Ncb, screw, 5.0, 36 mm; catalog#: 02.03150.036; lot#: unknown.Ncb, screw, 5.0, 50 mm; catalog#: 02.03150.050; lot#: unknown.Ncb, screw, 5.0, 80 mm; catalog#: 02.03150.080; lot#: unknown.Ncb, locking cap; catalog#: 02.03150.300; lot#: unknown.Ncb, cable button for ncb polyaxial locking plate, 2.5 mm hex drive; catalog#: 47-2232-060-01; lot#: unknown.Cable cerclage cable with crimp 1.8 mm dia.635 mm length; catalog#: 00-2232-004-18; lot#: unknown.Ncb, drill bit, 4.3 mm, 145 mm; catalog#: 02.00024.001; lot#: unknown.Kirschner wire with trocar tip, 2 mm, 280 mm; catalog#: 29020280; lot#: unknown.Therapy date: (b)(6) 2021.The manufacturer received x-rays and other source of documents for review.The manufacturer did not receive the device for investigation.As no lot number was provided, the device history records could not be reviewed.A cause for this specific event cannot be ascertained from the information provided.As soon as supplemental information becomes available an updated report will be submitted.Zimmer biomet¿s reference number of this file is cmp-(b)(4).
 
Event or Problem Description
Patient was implanted on the right side and underwent a revision surgery due to periprosthetic fracture, implant fracture and wear between the two distal screws and the ncb plate leading to the migration of the ncb plate.It was also noted that hip gave away after light exercise on (b)(6) 2021 without any trauma or fall.
 
Additional Manufacturer Narrative
Additional information was received on feb 22, 2021.The manufacturer received other source documents for review.Should additional information become available and / or the device(s) be returned for evaluation and an investigation result be available, that changes this assessment, an amended medical device report will be submitted.Zimmer¿s reference number of this file is (b)(4).
 
Event or Problem Description
 
Additional Manufacturer Narrative
D10: medical products: ncb, femur plate, left, 5 holes, 167 mm; catalog#: 02.03260.105; lot#: 3007424.Ncb, screw, 5.0, 36 mm; catalog#: 02.03150.036; lot#: unknown.Ncb, screw, 5.0, 50 mm; catalog#: 02.03150.050; lot#: unknown.Ncb, screw, 5.0, 80 mm; catalog#: 02.03150.080; lot#: unknown.Ncb, locking cap; catalog#: 02.03150.300; lot#: unknown.Ncb, cable button for ncb polyaxial locking plate, 2.5 mm hex drive.Catalog#: 47-2232-060-01; lot#: unknown.Cable cerclage cable with crimp 1.8 mm dia.635 mm length.Catalog#: 00-2232-004-18; lot#: unknown.Ncb, drill bit, 4.3 mm, 145 mm; catalog#: 02.00024.001; lot#: unknown.Kirschner wire with trocar tip, 2 mm, 280 mm; catalog#: 29020280; lot#: unknown.Therapy date: (b)(6)2021.This follow-up report is being filled to relay additional information, which was unknown at the time of the previous medwatch.Additional information was received on mar 3, 2021.The manufacturer received other source documents for review.Should additional information become available and / or the device(s) be returned for evaluation and an investigation result be available, that changes this assessment, an amended medical device report will be submitted.Zimmer¿s reference number of this file is (b)(4).
 
Event or Problem Description
Patient was implanted on the right side and underwent a revision surgery due to periprosthetic fracture, implant fracture and wear between the two distal screws and the ncb plate leading to the migration of the ncb plate.It was also noted that hip gave away after light exercise on (b)(6)2021 without any trauma or fall.
 
Event or Problem Description
No event update.Investigation results are now available.
 
Additional Manufacturer Narrative
Investigation results were made available.Additional: d4 (lot), d9, h2, h4, h6.Correction: b4, b5, d10, g3, g6, h3, h10.D10 (correction): item number: 0203150300, item namencb, locking cap, lot #unknown.Item number 47223206001, item name ncb, cable button for ncb polyaxial locking plate, 2.5 mm hex drive, lot #unknown.Item number 00223200418, item name cable cerclage cable with crimp 1.8 mm dia.635 mm length, lot #unknown.Item number 0200024001, item name ncb, drill bit, 4.3 mm, 145 mm, lot #unknown.Item number 29020280, item name kirschner wire with trocar tip, 2 mm, 280 mm, lot #unknown item number 0203150050, item name ncb, screw, 5.0, 50 mm, lot #unknown.Item number 0203150080, item name ncb, screw, 5.0, 80 mm, lot #unknown.Review of event description: it was reported that the patient received an implant on (b)(6) 2020 and was revised on (b)(6) 2021 due to implant fracture (2 screws) and wear between the two distal screws and the ncb plate, leading to a migration of the ncb plate.Review of received data: due diligence: no further "due diligence" required as all required information to support the conclusion is available or was already requested.X-rays: several x-ray images are provided for review.The review was done by a radiologist.Image demonstrates lateral side plate and screw fixation with cement noted at the proximal femoral diaphysis.Peri-implant fracture image demonstrates similar hardware with possible curvilinear lucency along the base of the femoral neck.Image labeled revision to reversed ncb-df demonstrates revision surgery with lateral side plate and screw fixation with multiple screws and cerclage wire.Removal of cement of the proximal femoral diaphysis with possible fracture in this region.Images labeled current incident ((b)(6) 2021) demonstrate fractured proximal hardware with loosening of the femoral plate and fracture of the third distal most screw.The plate has separated from the screws and the bone on these images.Product evaluation: visual examination: the ncb plate and some ncb screws were returned for investigation.The visual examination of the plate shows some wear on the first and second screw holes distally and can be seen from the bone facing side of the plate.Compared to the other screw holes the facets of these two bore holes are worn and not visible anymore.These are the screw holes where the two screws heads were pulled through.Two of the delivered screws show circumferential wear and possible fretting marks on the screw head.In addition, there are two broken screws available.The fractured parts of the screws were also returned.Some of the screws show some damages on the thread area.No relevant damages or deformations can be seen on the plate and locking caps.Review of product documentation: device purpose: all involved devices are intended for treatment.Product compatibility: the product combination was approved by zimmer biomet.Dhr review: review of the device history records identified no deviations or anomalies for the plate during manufacturing.Conclusion: it was reported that the patient received an implant on (b)(6) 2020 and was revised on (b)(6) 2021 due to implant fracture (2 screws) and wear between the two distal screws and the ncb plate, leading to a migration of the ncb plate.The quality records show that all specified characteristics (material, dimensions, surface, etc.) for the ncb plate and screws have met the specifications valid at the time of production.Therefore, the investigation results did not identify a non-conformance or a complaint out of box (coob).The delivered x-rays as well as the visual examination confirm the breakage of two screws and the migration of the plate.The x-rays also showed that a distal femur plate was implanted for a fracture in the proximal femur section.The visual examination shows wear on two screw heads and the two most distal screw holes of the plate.The wear on the screw and the plate combined indicates movements between the two components.It can be assumed that these two screws were placed in the two distal screw holes and were the two screws that were pulled through the plate.It was noted that the surgeon did not use locking caps for the most distal two screws.The locking caps are firmly fixed with the screw heads.After using locking caps, a movement of the screws should not be possible.After approx.Seven months of in vivo time without fixation of locking caps and permanent cyclical loading, it is possible that the screws can slightly move.These ongoing small movements can then possibly lead to this phenomenon.Any further contributing factors that might have contributed to the course of events remains unknown.Therefore, based on the available information and performed investigation, an exact root cause for the screw breakages and migration of the plate could not be determined.The need for corrective measures is not indicated and zimmer switzerland manufacturing gmbh considers this case as closed.Zimmer biomet's reference number of this file is (b)(4).

Brand Name
NCB, SCREW, 5.0, 85 MM
Common Device Name
NCB PLATING SYSTEM
Manufacturer (Section D)
ZIMMER SWITZERLAND MANUFACTURING GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ  8404
MDR Report Key11343222
Report Number0009613350-2021-00097
Device Sequence Number17402348
Product Code HRS
UDI-Device Identifier00889024295889
UDI-Public00889024295889
Combination Product (Y/N)N
Initial Reporter CountrySN
PMA/510(K) Number
K042695
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2021
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 08/11/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model NumberN/A
Device Catalogue Number02.03150.085
Device Lot Number2880262
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/03/2021
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 02/05/2021
Supplement Date Received by Manufacturer02/22/2021
03/03/2021
07/23/2021
Initial Report FDA Received Date02/18/2021
Supplement Report FDA Received Date03/08/2021
03/12/2021
08/11/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SEE H10 NARRATIVE.; SEE H10 NARRATIVE.
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age61 YR
Patient Weight89